Wisconsin, 2010Flash Flooding and Flooding in Wisconsin, August 13 to 19, 2010
August 13 to 19, 2010 · NWS ARX · 44 events in 10 counties and zones
A line of severe thunderstorms moved out of Minnesota and into western and central Wisconsin during the morning hours of August 13th. Strong winds created tree and minor structural damage, while widespread heavy rain of 3 to 4 inches caused some flash flooding, road closures, and rises along rivers, streams and creeks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.9 million
- Crop damage
- None recorded
- Events
- 44
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved out of Minnesota and into western and central Wisconsin during the morning hours of August 13th. Strong winds created tree and minor structural damage, while widespread heavy rain of 3 to 4 inches caused some flash flooding, road closures, and rises along rivers, streams and creeks. Significant damage occurred to roads, homes and businesses in west central Wisconsin due to the flooding with an estimated $2.78 million in damage to public sector infrastructure. More thunderstorms developed south of the initial storms across southwest Wisconsin, which brought heavy rains and caused flooding problems into the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 13, 2:48 AM CST, 47 minutes earlier.
Area forecast discussion, Aug 13, 2:48 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
348 AM CDT FRI AUG 13 2010
.SHORT TERM...TODAY THROUGH SUNDAY
FORECAST CONCERNS ARE FOR SEVERE THUNDERSTORMS TODAY WITH THE
POTENTIAL FOR HEAVY RAINFALL TODAY INTO TONIGHT. VERY WARM AND MUGGY
CONDITIONS WILL PERSIST ACROSS THE AREA TODAY WITH HEAT INDICES OF
95 TO 100 ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
CURRENT WATER VAPOR IMAGERY SHOWS TROUGH MOVING INTO THE DAKOTAS
WITH SHORTWAVE MOVING INTO WESTERN WISCONSIN. RADAR THIS MORNING
SHOWED A COMPLEX OF THUNDERSTORMS MOVING ACROSS EASTERN
MINNESOTA...INTO WESTERN WISCONSIN. VERY HEAVY RAINFALL AND GUSTY
WINDS WERE OCCURRING WITH SOME OF THE STRONGER STORMS. EXPECT STORMS
TO MOVE INTO WESTERN WISCONSIN THIS MORNING. AT THIS TIME...IT
APPEARS THAT THE BULK OF THE HEAVY RAIN WILL MOVE INTO CENTRAL
WISCONSIN THIS MORNING. GIVEN THE HIGH PRECIPITABLE WATER VALUES
ACROSS THE AREA AND RECENT HEAVY RAINS...HAVE DECIDED TO ISSUE A
FLASH FLOOD WATCH FOR CLARK AND TAYLOR COUNTIES AS WELL AS
SOUTHEAST MINNESOTA AND NORTHEAST IOWA TODAY THROUGH THIS EVENING.
CONFIDENCE REGARDING FLASH FLOOD POTENTIAL NOT AS HIGH OVER
SOUTHWEST WISCONSIN...BUT CONDITIONS MAY BECOME MORE FAVORABLE
THIS AFTERNOON AND THIS SITUATION WILL BE WATCHED CLOSELY FOR
POTENTIAL UPDATES.
13.00Z NAM/GFS INDICATING DIFFERING SOLUTIONS ON PLACEMENT OF HEAVY
PRECIPITATION THIS MORNING INTO THIS AFTERNOON. GFS APPEARS TO HAVE
A BETTER HANDLE OF PLACEMENT OF THUNDERSTORMS COMPLEX AND
PROGRESSION ACROSS THE FORECAST AREA. HAVE LEANED MORE TOWARD THE
GFS GUIDANCE FOR PRECIPITATION CHANCES TODAY.
FOR TODAY AND TONIGHT...UPPER TROUGH WILL SWING INTO THE EASTERN
DAKOTAS TODAY...AND HEAD FOR THE CWA TONIGHT. AFTERNOON ML CAPE
VALUES ARE EXPECTED TO CLIMB INTO THE 1000 TO 2000 J/KG RANGE THIS
AFTERNOON. 0 TO 6 KM SHEAR WILL INCREASE TODAY TO 40 TO 50 KTS.
GIVEN THE INSTABILITY AND SHEAR...EXPECT SOME OF THE THUNDERSTORMS
TO HAVE THE POTENTIAL TO BECOME SEVERE WITH GUSTY WINDS THE MAIN
THREAT. IN ADDITION...HIGH PRECIPITABLE WATER VALUES ACROSS THE
AREA...WILL POSE A HEAVY RAIN THREAT INTO THIS EVENING.
SATURDAY AND SUNDAY...NAM/GFS/ECMWF SHOWING GOOD AGREEMENT WITH
PLACEMENT OF UPPER LEVEL TROUGH AXIS...EXTENDING FROM FAR NORTHWEST
ONTARIO INTO CENTRAL IOWA SATURDAY NIGHT. EXPECT TROUGH TO CLOSE
INTO AN UPPER LOW ON SUNDAY OVER NORTHERN ONTARIO...PLACING THE
FORECAST AREA IN COOL CYCLONIC FLOW. EXPECT TROUGH AXIS TO MOVES
ACROSS THE AREA LATE SATURDAY NIGHT INTO SUNDAY.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
UPPER LOW WILL MOVE TOWARDS JAMES BAY SUNDAY NIGHT WITH A WEAK
EMBEDDED SHORTWAVE MOVING ACROSS NORTHERN NORTH DAKOTA INTO WESTERN
WISCONSIN. THE GFS IS GENERATING PRECIPITATION WITH THIS FEATURE
WHILE THE ECMWF MAINTAINS DRY CONDITIONS. SREF IS ALSO GOING WITH A
DRY SOLUTION THROUGH SUNDAY NIGHT. CONFIDENCE IS LOW REGARDING ANY
PRECIPITATION GENERATION WITH THIS SHORTWAVE...SO WILL MAINTAIN DRY
FORECAST.
BOTH THE GFS/ECMWF INDICATE A SUBTLE SHORTWAVE MOVING ACROSS THE
FORECAST AREA MONDAY AFTERNOON. FORECAST SOUNDINGS SHOWING STEEP
LAPSE RATES AND SOME LOW CAPE DURING THE AFTERNOON HOURS...MAINLY
NORTH OF THE I-94 CORRIDOR. HAVE DECIDED TO ADD SLIGHT OF RAIN SHOWERS FOR
MONDAY AFTERNOON ACROSS THESE AREAS. HAVE ALSO LOWERED HIGH TEMPS A
COUPLE DEGREES ACROSS THE AREAS THAT WILL EXPERIENCE THE RAIN
SHOWERS.
THE ECMWF CONTINUES TO SHOW THAT A SHORT WAVE TROUGH WILL MOVE
THROUGH THE REGION FROM TUESDAY THROUGH WEDNESDAY...THERE REMAINS
SOME CONCERN THAT THE 12.00Z ECMWF WAS TOO STRONG WITH THIS WAVE AND
IT WAS COOLING THE AREA TOO MUCH FOR WEDNESDAY NIGHT AND THURSDAY.
LOOKING AT THE ACTIVE WAVE PATTERN ACROSS THE NORTHERN
HEMISPHERE...IT IS LIKELY THAT THE MODELS WILL GREATLY STRUGGLE WITH
THE UPPER AIR PATTERN AND THIS GREATLY LOWERS THE FORECAST
CONFIDENCE BEYOND WEDNESDAY.
&&
.AVIATION...TODAY THROUGH TONIGHT
RATHER COMPLEX SCENARIO FOR THIS FORECAST CYCLE CENTERED MAINLY ON
CONVECTIVE TRENDS IN THE NEAR TERM...THEN AGAIN LATER THIS
AFTERNOON/EVENING.
RADAR CURRENTLY SHOWING A BAND OF CONVECTION FROM EXTREME NORTH
CENTRAL IOWA INTO CENTRAL MINNESOTA IN ZONE OF LOW LEVEL WARM
ADVECTION AND BEING SUPPORTED BY 925MB-850MB MOISTURE TRANSPORT.
MODELS SHOW THIS MOISTURE TRANSPORT TO LEAN INTO THE LOCAL AREA
LATER THIS MORNING...THUS EXPECT CONVECTION TO CONTINUE TO MOVE
EAST-NORTHEAST WITH TIME AFFECTING THE KRST TAF SITE AROUND 08Z...BUT
WITH ITS NORTHEAST TRACK MAY SLIDE NORTH OF THE KLSE TAF SITE.
MAINLY VFR CONDITIONS EXPECTED...WITH THE EXCEPTION OF WITHIN
THUNDERSTORMS...WHERE IFR CONDITIONS ARE POSSIBLE. THESE STORMS WILL
WEAKEN TRANSLATE EASTWARD LATER THIS MORNING.
THERE MAYBE A BREAK IN THE ACTION LATER THIS MORNING INTO EARLY
AFTERNOON. HOWEVER CONTINUED MOISTURE TRANSPORT AHEAD OF AN
APPROACHING COLD FRONT THIS AFTERNOON WILL LIKELY RE-FIRE CONVECTION
ONCE AGAIN...WITH THE MOST PROBABLY TIME OF AFTER 21Z AT BOTH KLSE
AND KRST.
&&
.HYDROLOGY...TODAY THROUGH SATURDAY MORNING
WITH PRECIPITABLE WATER VALUES RUNNING AROUND 2 INCHES AND WARM
CLOUD DEPTHS RUNNING BETWEEN 4 AND 4.5 KM...IT APPEARS THE AREA
WILL SEE THE THREAT FOR HEAVY RAIN. IN ADDITION...IT LOOKS LIKE WE
WILL CONTINUE TO SEE REPEATED ROUNDS OF SHOWERS AND THUNDERSTORMS
THROUGH EARLY SATURDAY MORNING. THIS WILL LIKELY RESULT IN THE
POTENTIAL OF SOME FLOODING AND MUD/ROCK SLIDES.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR WIZ054-WIZ055-WIZ061.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WIZ017-WIZ029.
MN...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE
TONIGHT FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-
MNZ096.
IA...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE
TONIGHT FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-
IAZ029-IAZ030.
HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR IAZ010-IAZ011-IAZ029-IAZ030.
&&
SHORT/LONG TERM...WETENKAMP
AVIATION...RABERDING
HYDROLOGY...WETENKAMPHazardous weather outlook, Aug 12, 10:55 AM CST, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1155 AM CDT THU AUG 12 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-131100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1155 AM CDT THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT INDICIES WILL TOP OFF IN THE 100 TO 105 DEGREE RANGE OVER PARTS
OF THE REGION THIS AFTERNOON AND INTO THE EVENING. HEAT ADVISORIES
ARE IN EFFECT FOR MUCH OF THE REGION. THE LENGTH OF THIS HEAT SPELL
WILL LEAD TO MORE AND MORE HEAT RELATED ILLNESSES.
THUNDERSTORMS ARE POSSIBLE WEST OF THE MISSISSIPPI RIVER LATE
TONIGHT BUT COULD BE DISSIPATING AS THEY APPROACH. THEY COULD STILL
PRODUCE GUSTY WINDS AND TORRENTIAL RAIN THOUGH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A HIGHER RISK OF HEAVY RAIN AND OTHER SEVERE WEATHER WILL DEVELOP ON
FRIDAY. THUNDERSTORMS COULD BE ON-GOING FRIDAY MORNING WITH
ADDITIONAL DEVELOPMENT POSSIBLE FRIDAY NIGHT. BESIDES AREAS OF HEAVY
RAIN AND A FLOOD RISK...STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS AS WELL. AREA CREEKS AND RIVERS COULD SEE RISES DEPENDING ON
WHERE THE RAIN FALLS OR TRACKS.
MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY
NIGHT. HOWEVER IT IS TOO EARLY TO DETERMINE IF THEY POSE A SEVERE
WEATHER RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY AREA WIDE. SPOTTERS SHOULD
MONITOR LATEST FORECASTS AND OUTLOOKS FOR ANY SEVERE WEATHER
POTENTIAL.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED AT THIS TIME. IF HEAVY RAIN DEVELOPS LATE
TONIGHT AND THERE IS A RISK IT COULD REPEAT OR REFORM IN THE SAME
AREA FRIDAY NIGHT...A WEBINAR MIGHT BE HELD ON FRIDAY TO UPDATE
PARTNERS ON THE OVERALL FLOOD AND SEVERE WEATHER RISK.
SHEA
In the hours before
Special weather statement, Aug 13, 12:39 AM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
139 AM CDT FRI AUG 13 2010
IAZ008-MNZ079-086-087-094-130745-
DODGE-MITCHELL-MOWER-OLMSTED-WABASHA-
139 AM CDT FRI AUG 13 2010
AT 135 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 30
MILES NORTHWEST OF COUNTY ROADS 1 AND 24 TO 39 MILES WEST OF
OTRANTO...MOVING EAST AT 30 MPH.
WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY
THESE STRONG THUNDERSTORMS.
THE STRONG THUNDERSTORMS WILL BE NEAR...
RICE LAKE STATE PARK AROUND 220 AM...
CLAREMONT AROUND 230 AM...
DODGE CENTER...WEST CONCORD...AROUND 240 AM...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM FRIDAY
MORNING FOR SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.
RIECK
Special weather statement, Aug 13, 2:55 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
355 AM CDT FRI AUG 13 2010
MNZ079-088-WIZ032-033-131100-
BUFFALO-TREMPEALEAU-WABASHA-WINONA-
355 AM CDT FRI AUG 13 2010
AT 353 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 11
MILES WEST OF MISHA MOKWA TO 24 MILES WEST OF WEST NEWTON...MOVING
EAST AT 35 MPH.
WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY
THESE STRONG THUNDERSTORMS.
THE STRONG THUNDERSTORMS WILL BE NEAR...
ALMA...MODENA AROUND 430 AM...
MONDOVI AROUND 440 AM...
ARCADIA...STRUM AROUND 510 AM...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM FRIDAY
MORNING FOR SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.
RIECK
Event by event
17 flood, 14 thunderstorm wind, 6 flash flood, 5 heavy rain, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Buffalo
- When
- August 13, 3:35 AM CST to 3:39 AM CST
- Where
- Buffalo County, 3.77 mi SE of Nelson
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.378, -91.951
Trees were blown down between Alma and Nelson.
Heavy Rain, Buffalo
- When
- August 13, 4:00 AM CST to 6:00 AM CST
- Where
- Buffalo County, Alma
- Reported by
- COOP Observer
- Coordinates
- 44.320, -91.920
In two hours, 3.45 inches of rain fell.
Thunderstorm Wind, Trempealeau
- When
- August 13, 4:10 AM CST
- Where
- Trempealeau County, Independence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.350, -91.420
Many trees were blown down, while tin was blown off of a barn roof.
Thunderstorm Wind, Trempealeau
- When
- August 13, 4:15 AM CST
- Where
- Trempealeau County, 1 mi N of Independence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 44.364, -91.420
Large tree limbs were blown down across power lines.
Heavy Rain, Trempealeau
- When
- August 13, 4:15 AM CST to 6:00 AM CST
- Where
- Trempealeau County, 2 mi NW of Blair
- Reported by
- COOP Observer
- Coordinates
- 44.321, -91.259
Total rainfall measured was 2.00 inches.
Thunderstorm Wind, Trempealeau
- When
- August 13, 4:25 AM CST
- Where
- Trempealeau County, 2.82 mi ENE of Blair
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 44.309, -91.174
Power lines were blown down, which temporarily closed State Highway 95.
Thunderstorm Wind, Trempealeau
- When
- August 13, 4:25 AM CST
- Where
- Trempealeau County, 2.03 mi ENE of Pigeon Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 44.437, -91.180
State Highway 121 was closed temporarily due to downed power lines.
Flash Flood, Trempealeau
- When
- August 13, 5:00 AM CST to 12:00 PM CST
- Where
- Trempealeau County, Independence to 0.64 mi NNE of Independence
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 44.350, -91.420
Between the hours of 4:15 a.m. and 6:00 a.m. CST, 4.00 inches of rain fell in Independence. This caused flash flooding in the Independence area with water over various roadways and culverts. Some area roads were washed out while creeks were flowing out of their banks.
Heavy Rain, Trempealeau
- When
- August 13, 5:00 AM CST to 8:00 AM CST
- Where
- Trempealeau County, Whitehall
- Reported by
- COOP Observer
- Coordinates
- 44.370, -91.320
In three hours, 3.17 inches of rain fell.
Thunderstorm Wind, Trempealeau
- When
- August 13, 5:09 AM CST
- Where
- Trempealeau County, 0.33 mi SSE of Elk Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 44.425, -91.398
Many trees were blown down in the Elk Creek area.
Thunderstorm Wind, Trempealeau
- When
- August 13, 5:25 AM CST
- Where
- Trempealeau County, Blair
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.300, -91.230
Trees and power lines were blown down in the city of Blair.
Hail, Trempealeau
- When
- August 13, 5:27 AM CST
- Where
- Trempealeau County, 2 mi N of Whitehall
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.399, -91.320
Heavy Rain, Trempealeau
- When
- August 13, 5:30 AM CST to 6:45 AM CST
- Where
- Trempealeau County, 1 mi N of Trempealeau
- Reported by
- Public
- Coordinates
- 44.014, -91.430
Rainfall amounted to 2.20 inches between 5:30 a.m. and 6:45 a.m. CST, with 1.80 inches falling in the first 45 minutes.
Heavy Rain, Vernon
- When
- August 13, 5:30 AM CST to 9:30 AM CST
- Where
- Vernon County, 1.22 mi NW of Valley
- Reported by
- Public
- Coordinates
- 43.660, -90.550
Total measured rainfall was 3.75 inches.
Flash Flood, Buffalo
- When
- August 13, 5:30 AM CST to August 15, 2:30 PM CST
- Where
- Buffalo County, 6.44 mi NNW of Dodge to 8.14 mi NW of Dodge
- Cause
- Heavy Rain
- Property damage
- $1.7 million
- Reported by
- Emergency Manager
- Coordinates
- 44.216, -91.600
Various roads were closed across the county including County Road EE, which had buckled. Also, 31 mudslides were reported, while multiple homes in Cream had water in their basements. Therefore, significant damage occurred to some roads, homes and businesses. The areas most affected by flooding, mudslides and road closures were along Waumandee Creek from Gilmanton to south of Waumandee.
Thunderstorm Wind, Jackson
- When
- August 13, 5:35 AM CST to 5:38 AM CST
- Where
- Jackson County, Taylor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.320, -91.120
Many trees and power poles were blown down across western Jackson County. Tree damage was reported in and around the cities of Taylor, York, and Northfield. This caused power outages to many towns and rural customers. Also, 3.90 inches of rain was measured in the city of Taylor between 5:25 a.m. and 8:00 a.m. CST.
Thunderstorm Wind, Jackson
- When
- August 13, 5:43 AM CST to 5:47 AM CST
- Where
- Jackson County, 3.68 mi SSE of Alma Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 44.383, -90.884
Many trees and power lines were blown down in the central part of the county, which included the cities of Alma Center, Merrillan and Black River Falls. The damage caused power outages to towns and rural areas.
Thunderstorm Wind, Monroe
- When
- August 13, 6:05 AM CST
- Where
- Monroe County, 4 mi W of Sparta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Trained Spotter
- Coordinates
- 43.930, -90.900
Damage was reported to a rural street sign along Garden Avenue on the county line between Monroe and La Crosse Counties.
Thunderstorm Wind, Monroe
- When
- August 13, 6:22 AM CST
- Where
- Monroe County, Tomah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 43.980, -90.500
A tree was blown down, while damage was also reported to a parking lot light at a local business in Tomah.
Thunderstorm Wind, Monroe
- When
- August 13, 6:29 AM CST
- Where
- Monroe County, Wilton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Law Enforcement
- Coordinates
- 43.820, -90.530
Trees were blown down in Wilton.
Flash Flood, Trempealeau
- When
- August 13, 6:30 AM CST to August 15, 8:00 AM CST
- Where
- Trempealeau County, 2.53 mi SW of Arcadia to 1.75 mi WSW of Eleva
- Cause
- Heavy Rain
- Property damage
- $257,000
- Reported by
- Law Enforcement
- Coordinates
- 44.229, -91.542
Many roads were underwater, while there were also several mudslides reported across the northern part of the county. Driveways and culverts were washed out in the towns of Chimney Rock, Hale, Burnside and Arcadia, while a bridge at Burnside was also washed out. Also, Huskeohs Road was washed out, the Lindberg bridge in Blair was underwater, and Highway 53/121 from Pigeon Falls to the Jackson County line was closed. Roads underwater continued to impact these areas through 8:00 a.m. CST on Sunday, August 15th.
Flash Flood, Buffalo
- When
- August 13, 6:30 AM CST to 2:30 PM CST
- Where
- Buffalo County, 1.44 mi ESE of Praag to 1.66 mi SE of Praag
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 44.370, -91.725
A mudslide hit and damaged a house, while some flooding was also reported.
Flood, Buffalo
- When
- August 13, 6:30 AM CST to 12:30 PM CST
- Where
- Buffalo County, 1.39 mi SW of Waumandee to 2.1 mi SW of Waumandee
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 44.287, -91.722
Two homes were flooded with water up to the first floor windows, causing significant damage to both homes.
Flood, La Crosse
- When
- August 13, 7:00 AM CST to 9:00 AM CST
- Where
- La Crosse County, 0.99 mi NE of La Crosse to 1.03 mi NE of La Crosse
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 43.809, -91.234
Three feet of standing water was reported at the intersection of Cass Street and 15th Street South. Street flooding was reported elsewhere throughout the city of La Crosse.
Flash Flood, Buffalo
- When
- August 13, 7:00 AM CST to 11:00 AM CST
- Where
- Buffalo County, 1.36 mi ENE of Trevino to 2.51 mi SSE of Nelson
- Cause
- Heavy Rain
- Property damage
- $103,000
- Reported by
- Trained Spotter
- Coordinates
- 44.428, -92.045
Several mudslides occurred in and around the Nelson area, causing significant damage to the road systems. Several of the smaller creeks were out of their banks and over the bridge crossings. Rainfall between the hours of 3:30 a.m. and 7:30 a.m. CST was estimated to be around five inches.
Thunderstorm Wind, Juneau
- When
- August 13, 7:10 AM CST
- Where
- Juneau County, 2 mi NNE of Lyndon Station
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.747, -89.885
A wind gust of 67 mph was estimated along State Highway 82 near the Juneau and Adams County border.
Thunderstorm Wind, Juneau
- When
- August 13, 7:11 AM CST
- Where
- Juneau County, Lyndon Station
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 43.720, -89.900
A thunderstorm wind gust of 69 mph was measured at Lyndon Station.
Lightning, Vernon
- When
- August 13, 9:30 AM CST to August 14, 8:30 PM CST
- Where
- Vernon County, 1.55 mi N of Springville
- Property damage
- $490,000
- Reported by
- Newspaper
- Coordinates
- 43.602, -90.951
Lightning struck a rural church northwest of Viroqua as thunderstorms moved through the morning of August 13th. The area of the church that was struck smoldered for a day before the fire broke out in the afternoon of August 14th. The entire church was destroyed by the fire.
Flood, Richland
- When
- August 13, 11:00 AM CST to August 15, 8:00 AM CST
- Where
- Richland County, 3.63 mi N of Viola to 2.4 mi WSW of Bosstown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.553, -90.671
Many roads across the northern half of the county were closed due to high water. State Highway 80 was closed in several places, as was State Highway 56 east of Viola and County Highway N and State Highway 58 near Ithica. Also, Willow Creek and Melancthon Creek, as well as their smaller tributaries were high or out of their banks in many places.
Flood, Vernon
- When
- August 13, 11:00 AM CST to 7:30 PM CST
- Where
- Vernon County, 0.36 mi NW of Hillsboro Kckapoo Ar to 0.45 mi NW of Hillsboro Kckapoo Ar
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.654, -90.335
Locally heavy rains pushed the South Branch of the Baraboo River out of its banks in Hillsboro on August 13th. The river exceeded the flood stage by two and a half feet, cresting at 15.56 feet.
Flash Flood, Vernon
- When
- August 13, 11:00 AM CST to August 15, 2:00 PM CST
- Where
- Vernon County, 4.36 mi E of Trippville to 0.54 mi SE of Wood
- Cause
- Heavy Rain
- Property damage
- $934,000
- Reported by
- Law Enforcement
- Coordinates
- 43.720, -90.313
At least 30 roads throughout the county were closed due to high water and washouts. Some of the major roads closed included State Highways 131 and 33 around Ontario, as well as State Highway 162 near Chaseburg. Also, the West Fork Kickapoo River was over the intersection of State Highway 56 and County Road S.
Flood, Richland
- When
- August 13, 11:38 AM CST to 11:00 PM CST
- Where
- Richland County, 0.54 mi N of Yuba to 0.5 mi N of Yuba
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.538, -90.432
The Pine River was high or out of its banks in many locations. At County Road C, it was close to topping the bridge.
Flood, Jackson
- When
- August 13, 12:00 PM CST to August 14, 12:00 PM CST
- Where
- Jackson County, 1.2 mi NW of Requa to 5.95 mi WNW of Buckholz Corners
- Cause
- Heavy Rain
- Property damage
- $297,000
- Reported by
- Other Federal Agency
- Coordinates
- 44.590, -91.150
Various roads were closed across parts of Jackson county and sustained damage from flooding. The flooding also caused damage to some parks and utility systems.
Flood, Trempealeau
- When
- August 13, 1:18 PM CST to 5:00 PM CST
- Where
- Trempealeau County, 0.26 mi N of Elk Creek to 1.31 mi SW of Elk Creek
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 44.434, -91.400
Elk Creek was flowing out of its banks.
Flood, Vernon
- When
- August 13, 2:15 PM CST to 6:45 PM CST
- Where
- Vernon County, 0.44 mi WNW of Ontario to 0.4 mi W of Ontario
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.723, -90.588
Locally heavy rains pushed the Kickapoo River out of its banks in Ontario on August 13th. The river exceeded the flood stage by a half foot, cresting at 18.52 feet.
Flood, Grant
- When
- August 13, 3:56 PM CST to 6:00 PM CST
- Where
- Grant County, 0.43 mi SE of Cuba City to 0.49 mi NNE of Cuba City
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.596, -90.423
Street flooding was reported after heavy rains in Cuba City.
Flood, Vernon
- When
- August 13, 4:00 PM CST to August 14, 9:00 AM CST
- Where
- Vernon County, 1.79 mi N of Rockton to 1.91 mi N of Rockton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.675, -90.606
The Kickapoo River was over Bridge 8 along Winchell Valley Road, as well as over County Highway P near Bridge 10.
Flood, Vernon
- When
- August 13, 7:45 PM CST to August 14, 12:00 PM CST
- Where
- Vernon County, 0.82 mi WNW of La Farge to 0.72 mi WNW of La Farge
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.575, -90.645
Locally heavy rains pushed the Kickapoo River out of its banks in La Farge on August 13th and 14th. The river exceeded the flood stage by a half foot, cresting at 12.54 feet.
Flood, Vernon
- When
- August 13, 8:45 PM CST to August 16, 2:15 PM CST
- Where
- Vernon County, 0.41 mi NE of Readstown to 0.25 mi NE of Readstown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.454, -90.764
Locally heavy rains pushed the Kickapoo River out of its banks in Readstown from August 13th through the 16th. The river exceeded the flood stage by almost two feet, cresting at 13.98 feet.
Flood, Vernon
- When
- August 14, 4:00 AM CST to August 16, 6:00 AM CST
- Where
- Vernon County, 2.73 mi ESE of Liberty to 2.78 mi ESE of Liberty
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.509, -90.678
Locally heavy rains pushed the Kickapoo River out of its banks in Viola from August 14th through the 16th. The river exceeded the flood stage by over three feet, cresting at 17.25 feet.
Flood, Crawford
- When
- August 14, 6:00 AM CST to August 17, 7:00 AM CST
- Where
- Crawford County, 0.48 mi SSW of Soldiers Grove to 0.52 mi SW of Soldiers Grove
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.394, -90.774
Locally heavy rains pushed the Kickapoo River out of its banks in Soldiers Grove from August 14th through the 17th. The river exceeded the flood stage by over a foot and a half, cresting at 14.68 feet.
Flood, Crawford
- When
- August 14, 7:00 AM CST to August 18, 1:00 PM CST
- Where
- Crawford County, 3.21 mi NNW of Bell Center to 3.11 mi NNW of Bell Center
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.320, -90.851
Locally heavy rains pushed the Kickapoo River out of its banks in Gays Mills from August 14th through the 18th. The river exceeded the flood stage by almost two and a half feet, cresting at 15.43 feet.
Flood, Trempealeau
- When
- August 15, 7:00 AM CST to August 18, 11:00 AM CST
- Where
- Trempealeau County, 1.63 mi W of Pine Creek to 1.55 mi W of Pine Creek
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.132, -91.553
Locally heavy rains pushed the Trempealeau River at Dodge out of its banks from August 15th through the 18th. The river exceeded the flood stage by over two feet, cresting at 11.08 feet.
Flood, Crawford
- When
- August 16, 5:00 AM CST to August 19, 7:00 PM CST
- Where
- Crawford County, 0.36 mi WNW of Steuben to 0.77 mi WNW of Steuben
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.182, -90.856
Locally heavy rains pushed the Kickapoo River out of its banks in Steuben from August 16th through the 19th. The river exceeded the flood stage by almost a foot and a half, cresting at 13.4 feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Heavy Rain in South Carolina, August 13, 20101 death · $27,000 · 61 kt wind · 10 events
- Heat in Arkansas, August 13, 20101 death · 1 event
- Heat in Tennessee, August 13, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 13 to 14, 2010$1.4 million · 57 kt wind · 14 events
- Flooding in Iowa, August 13 to 24, 2010$1.5 million · 5 events
- Flooding and Damaging Winds in Minnesota, August 13 to 14, 2010$1.1 million · 70 kt wind · 11 events
- Hail and Damaging Winds in Kansas, August 13, 2010$424,000 · 1.25 in hail · 29 events
- Damaging Winds and Lightning Strikes in Georgia, August 13, 2010$849,000 · 56 kt wind · 9 events
- Tornado and Hail in Minnesota, August 13, 20101 injured · $370,000 · EF0 · 15 events
- Tornadoes and Flooding in Minnesota, August 13 to 14, 2010$136,000 · EF1 · 15 events
- Flash Flooding and Damaging Winds in Iowa, August 13 to 14, 2010$240,000 · 61 kt wind · 14 events
- Damaging Winds and Lightning Strikes in Alabama, August 13, 2010$362,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249782, 249790, 249920, 249783, 249885, 253595, 253706, 249934, 250942, 256793, 249937, 249789, 249939, 254095, 255789, 251963, 256890, 249883, 249814, 249821, 249938, 253923, 253924, 249904, 253583, 250943, 250944, 254101, 254099, 255677, 255790, 254081, 257210, 253708, 255679, 254082, 249778, 255681, 255683, 255682, and more.